Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
For more information, go to www.arthritisresearchuk.org

How can I reduce the effects methotrexate has on my hair?

Q) As someone who takes methotrexate for rheumatoid arthritis I'm concerned at the effect it has on my hair – thinning and falling out. Is there anything that I can take to minimise this effect of the drug?
Patricia Ranken, Wimbledon, London (Spring 2009)

A) This is an unfortunate side-effect of methotrexate therapy. As doctors, we don’t appreciate how important this is, especially for women. And even low-dose methotrexate can cause hair loss to some extent. The only way to reduce the side-effect is to reduce the dose of the drug, as far as I'm aware. However, taking folic acid on non-methotrexate days usually helps the other side-effects and if you're currently on folic acid just once a week (as some people are) then it might be worth taking it on the six non-methotrexate days.

For more information, go to www.arthritisresearchuk.org/arthritis-information or call 0300 790 0400 to order the complete printed booklet.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.